Ohio, 2007

Flash Flood and Hail in Ohio, August 2, 2007

August 2, 2007 · NWS CLE · 5 events in 2 counties and zones

Several severe thunderstorms developed across northern Ohio during the afternoon hours of the 2nd. A weak cold front was located across the central Great Lakes during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Several severe thunderstorms developed across northern Ohio during the afternoon hours of the 2nd. A weak cold front was located across the central Great Lakes during the afternoon. The warm and humid airmass ahead of this cold front allowed for a few severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 2, 2:00 PM EST, 28 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EDT THU AUG 2 2007

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE MID ATLANTIC COAST WILL MOVE
SOUTHEAST. A WEAK COLD FRONT WILL MOVE ACROSS THE AREA LATE TONIGHT
AND EARLY FRIDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
FRIDAY NIGHT AND SATURDAY. THE FRONT WILL BEGIN TO MOVE BACK ACROSS
THE AREA SUNDAY AS A WARM FRONT.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED THUNDERSTORMS DEVELOPED ACROSS THE AREA THIS AFTERNOON
IN THE MOIST UNSTABLE AIR AHEAD OF A COLD. THOUGH MOST TSTMS WILL
DIMINISH WITH LOSS OF DAYTIME HEATING WILL KEEP LOW CHANCE POPS
GOING OVERNIGHT WITH FRONT MOVING THROUGH. THOUGHT MAV GUID WAS
LITTLE LOW FEW LOCATIONS TONIGHT AND RAISED SLIGHTLY...GENERALLY
MID AND UPPER 60S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
MAIN FRONT MOVES THROUGH EARLY TOMORROW BUT TROF LINGERS BEHIND
FRONT ALONG WITH MODERATE INSTABILITY. HAVE KEPT CHANCE POPS GOING
FOR EASTERN AND CENTERAL INLAND AREAS...WITH SLIGHT CHANCE WEST.
MAV GUID TEMPS LOOK TOO WARM...8H TEMPS COUPLE DEGREES LOWER THAN
TODAY AND SHOULD SEE HIGHS UPPPER 80S OR AROUND 90. HIGH PRESSURE
BUILDING IN FRIDAY NIGHT AND SATURDAY. SHOULD SEE DRY WEATHER FOR
THE START OF THE WEEKEND...FEW DEGREES COOLER THAN TOMORROW FOR
SATURDAY AND LITTLE LESS HUMID.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AREA WILL REMAIN UNDER NORTHERN EXTENT OF UPPER LEVEL RIDGE THAT IS
OVER S-CNTRL/SERN STATES. OVERALL THIS LEADS TO A VERY WARM PATTERN
WITH ABOVE NORMAL TEMPERATAURES THOUGH NOT EXTREMELY HOT. INITIALLY
WARM FRONT LIFTS N ACROSS THE AREA ON SUNDAY...FOLLOWED BY COLD
FRONT MOVING THROUGH EARLY ON WEDNESDAY. WILL KEEP LOW CHANCE POPS
FOR  SHOWERS/THUNDERSTORMS IN THE FORECAST SUNDAY THROUGH
WEDNESDAY...THOUGH CUTTING BACK TO SLGT CHANCE AT NIGHT MONDAY AND
TUESDAY. FAIR THURSDAY WITH HIGH PRESSURE BUILDING IN BEHIND THE
FRONT THAT MOVES THROUGH WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AFTERNOON CU HAVE DEVELOPED AS EXPECTED AND WITH UPWARDS OF 2000
J/KG OF CAPE IN THE EASTERN HALF OF THE FORECAST AREA...EXPECTING
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP SHORTLY. WILL GO
WITH VCSH IN THE WEST AND VCTS IN THE EAST...NOT CONFIDENT ENOUGH
TO PUT IN TEMPOS FOR ANY GIVEN TERMINAL DUE TO SCATTERED NATURE OF
STORMS. STORMS SHOULD DISSIPATE DIURNALLY AROUND 00Z-02Z. CLE AND
ERI SHOULD BE ON THE COOL SIDE OF THE LAKE BREEZE AND SHOULD STAY
DRY THIS AFTERNOON. NEXT QUESTION IS ABOUT PRECIP CHANCES ALONG
THE COLD FRONT EARLY FRIDAY MORNING. GFS CERTAINLY THE DRIER OF
THE 2 MODELS BUT NAM/WRF SHOWING PRECIP BETWEEN 06Z- 12Z. PUT IN
PROB30S FOR THE FRONTAL PASSAGE FOR THE EASTERN TERMINALS TO
ACCOUNT FOR THIS POSSIBILITY...HOWEVER CONFIDENCE IS NOT HIGH THAT
NAM/WRF SOLUTION WILL COME TO PASS SINCE THE FRONT IS DRY OVER
NORTHERN MICHIGAN.

HIGH PRESSURE SETTLES IN OVER THE AREA BY THE END OF THE FORECAST
PERIOD AND WILL REMAIN IN PLACE THROUGH THE WEEKEND. NAM AND GFS
SHOWING WARM FRONTAL PRECIP LATE SATURDAY BUT THINK THIS WILL STAY
NORTH OF THE LAKE WITH MINIMAL IMPACT AT THE TERMINALS. SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
TUESDAY.

&&

.MARINE...
A DISSIPATING COLD FRONT WILL MOVE SOUTHEAST THROUGH LAKE ERIE
TONIGHT INTO EARLY FRIDAY CAUSING A LIGHT SW FLOW TO GRADUALLY SHIFT
TO NW AND THEN TO N AND TO NE INTO SAT AS A WEAK HIGH FOLLOWING THE
FRONT MOVES OVER LAKE ONTARIO BY LATE SATURDAY.  WINDS WILL CONTINUE
TO VEER UNTIL BECOMING SOUTH ON SUN AND SW BY MONDAY. SPEEDS WILL
INCREASE OUT OF THE SW MON AND TUE TO MAINLY A 10 TO 20 KT RANGE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WITH THE FRONT
TONIGHT AND AGAIN SUN THROUGH TUE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...RANDEL
AVIATION...LEINS
MARINE...ADAMS
Hazardous weather outlook, Aug 2, 5:14 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
614 AM EDT THU AUG 2 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-031015-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
614 AM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cuyahoga

When
August 2, 2:28 PM EST
Where
Cuyahoga County, (Bkl)cleveland Lakef
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.520, -81.680

A wind gust of 51 knots was measured by an automated observing system at Burke Lakefront Airport. No damage was reported.

Thunderstorm Wind, Cuyahoga

When
August 2, 2:51 PM EST
Where
Cuyahoga County, (Bkl)cleveland Lakef
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.520, -81.680

A wind gust of 51 knots was measured by observing equipment at the Burke Lakefront Airport. A wind gust of 51 knots was measured less than a half hour earlier at the airport.

Hail, Cuyahoga

When
August 2, 2:55 PM EST to 3:15 PM EST
Where
Cuyahoga County, (Bkl)cleveland Lakef
Measured
1 in hail
Property damage
$30,000
Reported by
Official NWS Observations
Coordinates
41.520, -81.680

Quarter size hail was observed at the Burke Lakefront Airport.

Flash Flood, Cuyahoga

When
August 2, 3:17 PM EST to 5:30 PM EST
Where
Cuyahoga County, Cleveland
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Broadcast Media
Coordinates
41.470, -81.750

During the afternoon hours of the 2nd, a severe thunderstorms moved over downtown Cleveland. This thunderstorm remained nearly stationary over the downtown area for around an hour, and dropped as much as four and a half inches of rain. Several rainfall reports of 3.0 to 4.5 inches were received from downtown Cleveland. This rain fell in less than 90 minutes. Local streets and highways throughout the downtown area quickly filled with water. Many roads, including Interstate 90 were impassable by flood waters as much as four feet deep. Many vehicles became stranded in the flood waters. Once the rain ended, the high water receded quickly. This was a very local event in Cuyahoga County as the southern part of the county remained mainly dry. In fact, Cleveland Hopkins Airport did not receive any rainfall from this thunderstorm.

Thunderstorm Wind, Ashtabula

When
August 2, 4:07 PM EST
Where
Ashtabula County, Rock Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.670, -80.870

Several trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53157, 53162, 53147, 53176, 53154.